Alert archive / Missouri / Flash Flood Warnings in 2011

Flash Flood Warning 71, NWS Paducah, KY

May 3, 2011Butler County, Stoddard County, Wayne County, Missouri

NWS Paducah, KY issued this flash flood warning at May 3, 2011, 11:39 AM CDT for Butler County, Stoddard County, Wayne County, Missouri. It was in force for 3 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2011, 11:39 AM CDT (16:39 UTC)
Expired
May 6, 2011, 5:30 PM CDT
In force
3 days
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Butler County, MO, Stoddard County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 137 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 4.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -310 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
-310 m²/s²
0-3 km storm-relative helicity
-378 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

922 
WGUS53 KPAH 031639
FFWPAH
MOC023-207-223-032230-
/O.NEW.KPAH.FF.W.0071.110503T1639Z-110503T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1139 AM CDT TUE MAY 3 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* A FLASH FLOOD WARNING FOR RAPID RIVER RISES ON THE SAINT FRANCIS 
RIVER REMAINS IN EFFECT UNTIL 1130 AM CDT FOR EASTERN BUTLER... 
SOUTHEASTERN WAYNE AND SOUTHWESTERN STODDARD COUNTIES IN SOUTHEAST 
MISSOURI...

* UNTIL 530 PM CDT.

* WATER CONTINUES TO OVERTOP THE SPILLWAY AT LAKE WAPPAPELLO. AS 
REPORTED MONDAY...HIGHWAY T DOWNSTREAM OF THE LAKE WAPPAPELLO DAM 
HAS WASHED OUT...AND IS IMPASSABLE.

THE MISSOURI DEPARTMENT OF TRANSPORTATION HAS EXPRESSED SERIOUS 
CONCERN THAT THE CURRENT FORECAST RECORD STAGE OF 28 FEET NEAR FISK 
WILL PLACE PART OF HIGHWAY 60 DOWNSTREAM OF THE LAKE WAPPAPELLO DAM 
AT RISK. IF YOU PLAN TRAVEL IN OR NEAR THIS AREA...BE SURE TO HAVE 
ALTERNATE ROUTES IN MIND TO REACH YOUR DESTINATION.  

FLOOD WATERS ARE EXPECTED TO CONTINUE MOVING DOWN THE SAINT FRANCIS 
RIVER AND ITS TRIBUTARIES FROM LAKE WAPPAPELLO DOWNSTREAM...POSSIBLY 
TO THE MISSOURI STATE LINE. WATER LEVELS OF THIS MAGNITUDE ON THE 
SAINT FRANCIS RIVER HAVE RARELY BEEN EXPERIENCED IN THE MANY DECADES 
OF HISTORICAL RECORDKEEPING.

IT SHOULD ALSO BE NOTED THAT THE SAINT FRANCIS RIVER AT FISK IS 
STILL FORECAST TO REACH A RECORD CREST OF 28.0 FEET BY WEDNESDAY 
MORNING...EXCEEDING THE HIGHEST STAGE ON RECORD. THE EXACT IMPACT ON 
AREAS SURROUNDING THE SAINT FRANCIS RIVER NEAR FISK REMAINS UNKNOWN 
AT THIS TIME. AT 400 AM CDT TUESDAY...THE STAGE AT FISK WAS 26.2 
FEET. AT 24.0 FEET...MORE THAN TEN THOUSAND ACRES OF LAND FLOOD ON 
THE LEFT BANK NEAR FISK...AND AT 27.5 FEET...THE RIGHT BANK LEVEE IS 
OVERTOPPED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
PADUCAH.

&&

LAT...LON 3651 9040 3673 9035 3695 9047 3703 9021
      3678 9000 3663 8997 3662 9015 3660 9018
      3655 9018 3654 9021 3650 9022

$$
4 follow-up statements
159 
WGUS53 KPAH 032208
FFWPAH
MOC023-207-223-042230-
/O.EXT.KPAH.FF.W.0071.000000T0000Z-110504T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
508 PM CDT TUE MAY 3 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS EXTENDED THE

* FLASH FLOOD WARNING FOR RAPID RIVER RISES IN...
  EASTERN BUTLER COUNTY IN SOUTHEAST MISSOURI...
  SOUTHEASTERN WAYNE COUNTY IN SOUTHEAST MISSOURI...
  SOUTHWESTERN STODDARD COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 530 PM CDT WEDNESDAY

* WATER CONTINUES TO OVERTOP THE SPILLWAY AT LAKE WAPPAPELLO. 
HIGHWAY T DOWNSTREAM OF THE LAKE WAPPAPELLO DAM HAS WASHED OUT...AND 
IS IMPASSABLE.

IF YOU PLAN TRAVEL IN OR NEAR THIS AREA...BE SURE TO HAVE ALTERNATE 
ROUTES IN MIND TO REACH YOUR DESTINATION.  

FLOOD WATERS ARE EXPECTED TO CONTINUE MOVING DOWN THE SAINT FRANCIS 
RIVER AND ITS TRIBUTARIES FROM LAKE WAPPAPELLO DOWNSTREAM...TO THE 
MISSOURI STATE LINE. WATER LEVELS OF THIS MAGNITUDE ON THE SAINT 
FRANCIS RIVER HAVE RARELY BEEN EXPERIENCED IN THE MANY DECADES OF 
HISTORICAL RECORDKEEPING.

IT SHOULD ALSO BE NOTED THAT THE SAINT FRANCIS RIVER AT FISK IS 
STILL FORECAST TO MATCH THE RECORD CREST OF 28.0 FEET...INITIALLY 
REACHED BACK IN 1927...BY THURSDAY OF THIS WEEK. THE EXACT 
IMPACT ON AREAS SURROUNDING THE SAINT FRANCIS RIVER NEAR FISK 
REMAINS UNKNOWN AT THIS TIME. AT 400 PM CDT TUESDAY...THE STAGE AT 
FISK WAS 27.0 FEET AND WAS REPORTED TO BE NEAR THE BASE OF THE BRIDGE.
AT 24.0 FEET...MORE THAN TEN THOUSAND ACRES OF LAND FLOOD ON THE 
LEFT BANK NEAR FISK...AND AT 27.5 FEET...THE RIGHT BANK LEVEE IS 
OVERTOPPED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PADUCAH.

&&

LAT...LON 3651 9040 3673 9035 3695 9047 3703 9021
      3678 9000 3663 8997 3662 9015 3660 9018
      3655 9018 3654 9021 3650 9022

$$

PS
787 
WGUS53 KPAH 042211
FFWPAH
MOC023-207-223-052230-
/O.EXT.KPAH.FF.W.0071.000000T0000Z-110505T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CDT WED MAY 4 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  EASTERN BUTLER COUNTY IN SOUTHEAST MISSOURI...
  SOUTHEASTERN WAYNE COUNTY IN SOUTHEAST MISSOURI...
  SOUTHWESTERN STODDARD COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 530 PM CDT THURSDAY

WATER CONTINUES TO OVERTOP THE SPILLWAY AT LAKE WAPPAPELLO. HIGHWAY 
T DOWNSTREAM OF THE LAKE WAPPAPELLO DAM HAS WASHED OUT...AND IS 
IMPASSABLE.

IF YOU PLAN TRAVEL IN OR NEAR THIS AREA...BE SURE TO HAVE ALTERNATE 
ROUTES IN MIND TO REACH YOUR DESTINATION.  

FLOOD WATERS ARE EXPECTED TO CONTINUE MOVING DOWN THE SAINT FRANCIS 
RIVER AND ITS TRIBUTARIES FROM LAKE WAPPAPELLO DOWNSTREAM...TO THE 
MISSOURI STATE LINE. WATER LEVELS OF THIS MAGNITUDE ON THE SAINT 
FRANCIS RIVER HAVE RARELY BEEN EXPERIENCED IN THE MANY DECADES OF 
HISTORICAL RECORDKEEPING.

IT SHOULD BE NOTED THOUGH THAT THE SAINT FRANCIS RIVER AT FISK HAS 
CRESTED AND WILL CONTINUE TO SLOWLY FALL...AND IS FORECAST TO GO 
BELOW FLOOD STAGE EARLY NEXT WEEK.
 
&&

LAT...LON 3651 9040 3673 9035 3695 9047 3703 9021
      3678 9000 3663 8997 3662 9015 3660 9018
      3655 9018 3654 9021 3650 9022

$$
016 
WGUS53 KPAH 052204
FFWPAH
MOC023-207-223-062230-
/O.EXT.KPAH.FF.W.0071.000000T0000Z-110506T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
504 PM CDT THU MAY 5 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  EASTERN BUTLER COUNTY IN SOUTHEAST MISSOURI...
  SOUTHEASTERN WAYNE COUNTY IN SOUTHEAST MISSOURI...
  SOUTHWESTERN STODDARD COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 530 PM CDT FRIDAY

* DUE TO EXCESSIVE RAINFALL OVER THE PAST COUPLE OF 
  WEEKS...UNCONTROLLED WATER RELEASES CONTINUE TO POUR THROUGH THE
  SPILLWAY AT WAPPAPELLO DAM. HIGHWAY T DOWNSTREAM OF THE LAKE 
  WAPPAPELLO DAM HAS WASHED OUT. 

* FLOOD WATERS ARE EXPECTED TO CONTINUE MOVING DOWN THE SAINT
  FRANCIS RIVER FROM WAPPAPELLO DAM TO THE MISSOURI STATE LINE. IT 
  SHOULD BE NOTED THOUGH THAT THE SAINT FRANCIS RIVER AT FISK HAS
  CRESTED AND WILL CONTINUE TO SLOWLY FALL...AND IS FORECAST TO GO
  BELOW FLOOD STAGE EARLY NEXT WEEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND... DONT DROWN.

&&

LAT...LON 3651 9040 3673 9035 3695 9047 3703 9021
      3678 9000 3663 8997 3662 9015 3660 9018
      3655 9018 3654 9021 3650 9022

$$
418 
WGUS73 KPAH 062237
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
537 PM CDT FRI MAY 6 2011

MOC023-207-223-062239-
/O.EXP.KPAH.FF.W.0071.000000T0000Z-110506T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STODDARD MO-WAYNE MO-BUTLER MO-
537 PM CDT FRI MAY 6 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM CDT FOR EASTERN
BUTLER...SOUTHEASTERN WAYNE AND SOUTHWESTERN STODDARD COUNTIES IN
SOUTHEAST MISSOURI...

ALTHOUGH UNCONTROLLED RELEASES CONTINUE TO POUR THROUGH THE SPILLWAY 
AT WAPPAPELLO DAM...THE LEVEL ON THE SAINT FRANCIS RIVER AT FISK HAS 
FALLEN SIGNIFICANTLY IN THE LAST 24 HOURS. THE RIVER IS EXPECTED TO 
CONTINUE FALLING OVER THE NEXT SEVERAL DAYS. LAW ENFORCEMENT IN 
BUTLER AND STODDARD COUNTIES REPORTED THAT FLOODING CONTINUES...BUT 
IS IMPROVING. THE THREAT FOR A SIGNIFICANT RISE IN WATER LEVELS 
ALONG THE ST FRANCIS RIVER HAS DIMINISHED SUBSTANTIALLY...THEREFORE 
THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. AN AREAL FLOOD 
WARNING REMAINS IN EFFECT FOR THE ENTIRE REGION. 

LAT...LON 3651 9040 3673 9035 3695 9047 3703 9021
      3678 9000 3663 8997 3662 9015 3660 9018
      3655 9018 3654 9021 3650 9022

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 3, 6:51 AM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, May 3, 6:51 AM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
651 AM CDT TUE MAY 3 2011

.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE. THE DISCUSSION
SECTION IS UNCHANGED FROM THE 136 AM PRODUCT ISSUANCE.

&&

.DISCUSSION...
SURFACE LOW WILL BE SLOW TO MOVE EAST. AS A RESULT...LINGERING
RAINS WELL THRU AM HOURS...AND CHANCE OF RAIN WILL EVEN LINGER IN
THE EAST THRU THE PM HOURS. APPROX 12KT EASTWARD MOVEMENT OF BACK
EDGE OF CLOUDS MEANS THEY DO NOT DEPART FAR ERN CWA TIL MID
EVENING.

SURFACE HIGH PRESSURE THEN MOVES IN AND KEEPS A MUCH NEEDED DRY
ATMOSPHERIC FORECAST THROUGH THURSDAY. A CLIPPER LIKE WAVE/ENERGY
INDUCES OUR NEXT CHC PCPN BY THURSDAY NIGHT...BUT QPF SHOULD NOT
BE TOO SIGNIFICANT...AND THE SYSTEM/ENERGY PASSES BY FRIDAY. THUS
BEGINS THE EVOLUTION OF PIECES OF ENERGY ROTATING OUT OF NW FLOW AND
YIELDING SMALLISH TYPE POPS EVERY 24-36 HOURS AFTER THAT...NONE
WITH ANY SIGNIFICANT PCPN.

COOLER TEMPS WITH HIGHS IN THE 60S NOTED BEHIND DEPARTING SYSTEM
SHOULD PREVAIL NEXT COUPLE OF DAYS...THEN BEGIN TO MODIFY BACK
INTO THE 70S BY WEEKS END. SIMILARLY LOWS MAINLY IN THE 40S (SOME
U30S POSSIBLE TONIGHT) WILL MODERATE BACK TO THE 50S BY AROUND THE
SAME TIME (WEEKS END).

&&

.AVIATION...
THE LAST OF THE SIGNIFICANT RAINFALL WITH MVFR CONDITIONS WILL SHIFT
EAST OUT OF KOWB IN THE NEXT COUPLE OF HOURS. OTHERWISE VFR
CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD. RAPID CLEARING IS
LIKELY TO OCCUR OVER MUCH OF THE AREA BY NOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 3, 3:56 AM CDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
356 AM CDT TUE MAY 3 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
356 AM CDT TUE MAY 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT FLOODING PROBLEMS PERSIST ACROSS MUCH OF THE QUAD
STATE REGION. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR THE MOST CURRENT INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY INTO THURSDAY NIGHT
AND AGAIN FRIDAY NIGHT THROUGH SUNDAY. SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

MODERATE TO MAJOR AND EVEN RECORD FLOODING WILL PERSIST FOR MUCH
OF THE PERIOD ALONG MOST RIVERS ACROSS THE AREA. PLEASE REFER TO
THE LATEST FLOOD WARNINGS AND STATEMENTS FOR THE MOST CURRENT
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, May 3, 10:32 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1032 AM CDT TUE MAY 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HEAVY RAIN       CENTRAL CITY            37.30N 87.13W
05/03/2011  M6.00 INCH       MUHLENBERG         KY   TRAINED SPOTTER

            RAINFALL TOTAL SINCE SATURDAY...APRIL 30TH. APPROX. 2.2
            OF THAT AMOUNT FELL OVERNIGHT ON MONDAY...MAY 2ND.

&&

K. SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 10:06 PM CDTFlash Flood WarningPAHMississippi, New Madrid12 hr
May 3, 8:58 AM CDTAreal Flood WarningPAHBollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid and 5 more5 days
May 3, 9:54 AM CDTFlash Flood WarningPAHMississippi, New Madrid30 hr
May 3, 5:57 PM CDTAreal Flood WarningPAHNew Madrid12 hr

Nearby

Flash Flood Warnings in Missouri, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.